Tornado, Ellis
- When
- June 4, 2:15 PM CST
- Where
- Ellis County, 1 mi S of Catharine
- Rating
- F0
- Path width
- 20 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.917, -99.217
Both of the tornadoes were the result of a very brief contact with the ground. The atmosphere was cool and very moist with very weak shear in the boundary layer.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Both of the tornadoes were the result of a very brief contact with the ground. The atmosphere was cool and very moist with very weak shear in the boundary layer. Although condensation was evident at the ground for just seconds, the likelihood of wind above 30 mph was extremely low.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 4, 2:13 PM CST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 313 PM CDT WED JUN 4 2003 DAYS 1-2... MAIN CONCERN TONIGHT WILL BE WHETHER OR NOT ANY OF SW CORNER WILL SEE ANY FLOODING. BASED ON LATEST FLASH FLOOD GUIDANCE, MORTON, STEVENS AND STANTON COULD SEE RAPID RISES WITH AS LITTLE AS 1.7 INCHES IN 3 HOURS. THINK THIS RATE IS POSSIBLE BASED ON THE LATEST MODEL DATA. USING THE STP (EVEN OVERESTIMATING IN SOME LOCATIONS), A SMALL PART OF SW CWA GOT SOAKED TO SATURATED LAST NIGHT. JUST ACROSS THE COLORADO BORDER, REPORTS OF WATER OVER ROADWAYS PROMPTED OUR FFA. THE MCS WILL CONTINUE FORM JUST SOUTHWEST OF CWA TONIGHT, AND WITH HEAVY RAIN PRODUCERS BEING SO CLOSE TO EHA, THINK EVEN A FEW STORMS COULD FILL OR OVERFILL THE BULGING DITCHES THERE. WILL HAVE TO WAIT AND SEE IF REST OF CWA GETS ENOUGH. MOST RAINS WILL BE WELCOME. FOLLOWED THE ETA AND NGM FOR THE MOST PART. THE AVN IS ONLY PRIMARY MODEL KEEPING MOST OF PRECIP FARTHER SOUTH. THE ON GOING CURRENT RADAR TRENDS BODE TO HAVING HIGHER POPS FOR TONIGHT THAN AVN IS SUGGESTING. FOLLOWING SUIT, THE AVN IS WARMER THAN THE OTHER 2 MODELS. NEXT TWO DAYS WILL CONTINUE ON THE COOL SIDE, WITH ABUNDANT CLOUDS AND SIGNIFICANT PRECIP. DAYS 3-7... WE ARE STICKING WITH THE SCENARIO DISCUSSED IN PREVIOUS DAYS. THE MAIN FORECAST QUESTION IS HOW FAR SOUTH AND WEST THE UPPER LOW DIGS OVER THE WEEKEND. THE AVN IS HOLDING ON TO A MORE AMPLIFIED AND SLOWER SOLUTION WHILE THE ETA/UKMET ARE A LITTLE MORE PROGRESSIVE. BUT EVEN THESE MODELS HAVE A RATHER INTENSE UPPER SYSTEM. THE BEST CHANCE FOR STORMS NO MATTER WHAT MODEL YOU CHOOSE IS SATURDAY NIGHT. TEMPERATURES WERE KEPT ABOUT THE SAME THROUGH THE EXTENDED. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 54 72 51 78 / 70 40 20 20 GCK 53 72 50 76 / 70 40 20 00 EHA 53 70 49 76 / 90 30 20 00 LBL 54 72 51 77 / 80 30 20 00 HYS 53 69 50 77 / 70 40 20 20 P28 58 74 55 80 / 60 40 20 20 .DDC WATCHES/WARNINGS/ADVISORIES... KS...FFA FLOOD WATCH SOUTHWEST OF A LINE FROM MANTER TO HUGOTON. KS ZONES KSZ074-084-085. 12/24
KSZ030-031-043>046-061>066-074>081-084>090-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT WED JUN 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS AND SHOWERS WILL POP UP ALMOST ANYTIME THROUGHOUT TODAY. THERE IS A SLIGHT CHANCE FOR A SEVERE THUNDERSTORM OR TWO ACROSS THE ENTIRE AREA TODAY INTO TONIGHT. THE MAIN HAZARD WILL BE HAIL UP TO DIME SIZE AND BRIEF HEAVY DOWNPOURS. LATE THIS AFTERNOON INTO EARLY EVENING A LARGE COMPLEX OF THUNDERSTORMS IS FORECAST TO ROLL OUT OF COLORADO AND MOVE ACROSS THE SOUTHWEST CORNER. RAINFALL AMOUNTS COULD EXCEED AN INCH LOCALLY FROM LIBERAL, TO SUBLETTE, LAKIN AND WEST BY THURSDAY MORNING WITH AN A QUARTER TO A HALF INCH ELSEWHERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE FORECAST FROM THURSDAY THROUGH SUNDAY NIGHT WITH THE NEXT CHANCE FOR SIGNIFICANT RAINFALL ON SATURDAY NIGHT AND SUNDAY. RAINFALL AMOUNTS COULD RANGE FROM 1/2 INCH TO UP TO AN INCH LOCALLY BY MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAYBE REQUIRED TODAY AND TONIGHT. IN ADDITION RAINFALL REPORTS WILL BE ENCOURAGED ESPECIALLY FROM LIBERAL TO LAKIN AND WEST. 06
The Dodge City radar (KDDC), 144 km away, was scanning. The volume nearest the first event began at 20:14 UTC.
2 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365408, 5365409.